Illinois, 2010Flooding in Illinois, January 25 to 31, 2010
January 25 to 31, 2010 · NWS PAH · 5 events in 4 counties and zones
Warmer weather just after the middle of the month caused snow in the upper part of the Ohio River and Mississippi River basins to melt. This combined with heavy rains around the 20th and 21st to send many locations on the Ohio and Mississippi Rivers above flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warmer weather just after the middle of the month caused snow in the upper part of the Ohio River and Mississippi River basins to melt. This combined with heavy rains around the 20th and 21st to send many locations on the Ohio and Mississippi Rivers above flood stage. Most sites crested by the end of the month, however, a few would not peak until the first part of February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 25, 5:58 AM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Jan 25, 5:58 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
558 AM CST MON JAN 25 2010
.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF PACKAGE.
&&
.DISCUSSION...
TWO PRIMARY FORECAST CHALLENGES/ELEMENTS OF IMPORTANCE. THE FIRST
IS WINDS TODAY...TIGHT GRADIENT AS UPPER CYCLONE ROTATES ITS
ENERGY ACROSS LOWER OH VALLEY. IT LOOKS LIKE SUSTAINED/GUSTS WILL
STAY JUST BLO ADVISORY CRITERIA...BUT WORTHY OF MENTION ON HWO.
NEXT/BIGGEST CHALLENGE IS MID TO LATE WEEK STORM SYSTEM. STILL TOO
MUCH VARIANCE TOO OFFER MUCH HELP IN CERTAINTY...HOWEVER THERE
DOES SEEM TO BE SOME MODEL AGREEMENT ON WARMER SOUNDINGS WED-WED
NIGHT AND AS SUCH THIS MAKES FOR MAINLY LIQUID EVENT TIL DAY 4.
AFTER DAY 4 IS WHEN THE BIGGEST MODEL DIFFERENCES COME INTO
PLAY...BUT ALL SUGGEST MAIN PCPN EVENT TO OCCUR THURS-THURS NIGHT
WITH SOME ACCUMULATING SNOW POTENTIAL. WILL CONTINUE TO HIGHLIGHT
THIS POSSIBILITY IN HWO AS WELL BUT STAY AWAY FROM ANY CERTAIN
STATEMENTS GIVEN THE UNEASE W/MODEL CHANGES FROM RUN-TO-RUN.
IN BETWEEN WILL BE SOME WRAP AROUND CYCLONIC FLOW CLOUDS/MINOR
PCPN CHANCES INCLUDING FROZEN. HOWEVER QPF WILL MEASURE IN THE
HUNDREDTHS OF AN INCH AND AS SUCH WILL BE ONLY MINOR MENTIONS OF
-RA/-SN.
&&
.AVIATION...
VFR CONDITIONS EXPECTED AT KCGI AND KPAH THRU TAF PERIOD. FLURRIES
OR SPRINKLES POSSIBLE THROUGH THE DAY...BUT NO VSBY RESTRICTIONS.
AT KEVV AND KOWB...VFR CONDITIONS WILL CONTINUE INTO EARLY
AFTERNOON...THEN EXPECTED TO DIP TO MVFR DURING THE AFTERNOON WITH
SCATTERED -SNSH. AT ALL SITES...WEST WINDS WILL BE 12 TO 20 KTS
WITH GUSTS TO AROUND 25 KTS...DECREASING TO 15 KTS OR LESS BY 06Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jan 25, 3:24 AM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
324 AM CST MON JAN 25 2010
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
324 AM CST MON JAN 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
WINDS TODAY WILL RANGE FROM 15 TO 30 MPH INCLUDING GUSTS.
MINOR FLOODING CONTINUES ON AREA RIVERS. REFER TO THE FLOOD
STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MEDIUM TO LONG RANGE FORECAST MODELS ARE STILL HINTING AT A
SIGNIFICANT WINTER STORM SYSTEM OR AT LEAST POSSIBILITY OF ONE
THURSDAY OR THURSDAY NIGHT. MODEL RUNS ARE STILL VARYING ENOUGH
THAT IT IS TOO EARLY TO TELL WITH A HIGH DEGREE OF CONFIDENCE IF
THIS SYSTEM WILL EVOLVE INTO ONE OF SIGNIFICANCE...HOWEVER THE
POSSIBILITY REMAINS WORTHY OF MENTION. THE EVOLUTION OF THE FORECAST
OF THIS POTENTIAL WINTER STORM SYSTEM WILL CONTINUE TO BE
MONITORED CLOSELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Flood, Pulaski
- When
- January 25, 8:00 AM CST to January 31, 11:59 PM CST
- Where
- Pulaski County, 1.66 mi S of New Grand Chain to 1.37 mi S of New Grand Chain
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 37.226, -89.021
Minor flooding occurred on the Ohio River. At the Grand Chain gage, the river crested at 47.90 feet on the 29th. Flood stage there is 42 feet. Some low-lying fields near the river were inundated. Water reached the power house at Lock and Dam 53. The river remained above flood stage into early February.
Flood, Alexander
- When
- January 25, 10:00 AM CST to January 31, 11:59 PM CST
- Where
- Alexander County, 2.27 mi ESE of Cairo to 2.31 mi E of Cairo
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 36.985, -89.143
Moderate flooding occurred on the Ohio River. At the Cairo gage, the river crested at 47.10 feet on the 29th. Flood stage there is 40 feet. Low-lying fields and woods near the river were inundated, including portions of Fort Defiance State Park. The river remained above flood stage into early February.
Flood, Massac
- When
- January 26, 9:00 AM CST to January 31, 11:59 PM CST
- Where
- Massac County, Brookport to 1.69 mi WSW of Brookport
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 37.120, -88.630
Minor flooding occurred on the Ohio River. At the Brookport gage, the river crested at 41.20 feet on the 28th. Flood stage there is 37 feet. Low-lying portions of Fort Massac State Park were flooded. Some low-lying fields near the river were inundated. The river remained above flood stage into early February.
Flood, Alexander
- When
- January 27, 7:00 AM CST to January 31, 5:00 PM CST
- Where
- Alexander County, 0.87 mi WNW of Thebes Jct to 0.75 mi ESE of Thebes
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 37.206, -89.464
Minor flooding occurred on the Mississippi River. No crest was recorded at the Thebes gage due to a malfunction. The crest on the Missouri side of the river at Cape Girardeau was about three feet above the 35-foot flood stage. Some low-lying fields near the river were inundated. Some minor flooding occurred at the community of Gale.
Flood, Gallatin
- When
- January 28, 9:00 AM CST to January 31, 11:59 PM CST
- Where
- Gallatin County, 1 mi SW of Shawneetown to 1.75 mi SSW of Shawneetown
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 37.689, -88.142
Minor flooding occurred on the Ohio River. At the Shawneetown gage, the river did not crest before the end of the month. Flood stage there is 33 feet. Some low-lying fields near the river were inundated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, January 25 to 26, 20101 death · $3.4 million · 45 events
- Flash Flooding and Flooding in Pennsylvania, January 25 to 26, 2010$810,000 · 15 events
- Flooding and High Wind in Massachusetts, January 25, 2010$601,000 · 60 kt wind · 11 events
- High Wind and Strong Wind in New Jersey, January 25, 2010$316,000 · 58 kt wind · 18 events
- Flash Flooding in New York, January 25, 2010$260,000 · 12 events
- Flooding in West Virginia, January 25, 2010$300,000 · 4 events
- Flash Flooding in Pennsylvania, January 25, 2010$140,000 · 8 events
- High Wind and Strong Wind in Pennsylvania, January 25, 2010$126,000 · 54 kt wind · 10 events
- High Wind in Rhode Island, January 25, 2010$100,000 · 52 kt wind · 5 events
- Strong Wind in Connecticut, January 25, 2010$100,000 · 1 event
- High Wind in New York, January 25, 2010$100,000 · 54 kt wind · 1 event
- Flooding in New York, January 25 to 28, 2010$80,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209523, 209524, 209522, 209525, 209521.